Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 396, NWS Norman, OK

July 22, 2000Murray County, Pontotoc County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 22, 2000, 5:49 AM CDT for Murray County, Pontotoc County, Oklahoma. It was in force for 51 min. 5 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 22, 2000, 5:49 AM CDT (10:49 UTC)
Expired
Jul 22, 2000, 6:40 AM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Murray County, OK, Pontotoc County, OK

The radar

The Norman radar (KTLX), 86 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:58 AM CDTThunderstorm Wind 52 ESulphur, OK
Jul 22, 5:58 AM CDTThunderstorm WindDavis, OKA tractor-trailer was blown over, while traveling westbound on State Highway 7.
Jul 22, 5:58 AM CDTThunderstorm WindSulphur, OKA turbo-prop airplane was flipped at Sulphur Municipal Airport.
Jul 22, 6:20 AM CDTThunderstorm Wind 57 EAda, OK
Jul 22, 6:40 AM CDTThunderstorm Wind 52 EStonewall, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 12:00 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 10.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2000-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2000-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1398 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

818 
WUUS54 KOUN 221050
SVROKC
OKC099-123-221140-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
549 AM CDT SAT JUL 22 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PONTOTOC COUNTY IN EAST CENTRAL OKLAHOMA
  MURRAY COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 640 AM CDT

* AT 549 AM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG
  A LINE EXTENDING FROM 19 MILES NORTH OF BYNG TO TURNER FALLS...
  MOVING EAST-SOUTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE ADA...BYNG...DAVIS...DOUGHERTY...
  FITTSTOWN...FRANCIS...HICKORY...ROFF...STONEWALL...SULPHUR...TURNER
  FALLS AND VANOSS

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY DAMAGING
WINDS UP TO 70 MILES AN HOUR. MOBILE HOMES AND HIGH PROFILE 
VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED.

LAT...LON 3491 9690 3463 9693 3463 9714 3450 9715
          3449 9735 3441 9732 3434 9700 3454 9688
          3453 9676 3454 9656 3471 9649 3488 9643

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:30 AM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 22, 3:30 AM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 AM CDT SAT JUL 22 2000

NEXT MCS IN THE SERIES CONTS TO MOVE SE ALONG THETA-E RIDGE ACROSS
CWA EARLY THIS MORNING. PREVIOUS FORECAST HAD GOOD HANDLE ON THIS.
TODAYS FORECAST WILL BE WEIGHTED HEAVILY ON PREVIOUS PACKAGE AND THE
LATEST RADAR AND SATELLITE TRENDS. OTHERWISE NOT MUCH TO CHANGE.
COULD SEE A SIMILAR SETUP TONIGHT...BUT TRAJECTORIES LOOK TO KEEP
THE NEXT ONE EVEN FARTHER WEST. UPPER RIDGE CONT TO BUILD NORTH
ACROSS ROCKIES WITH A MORE NORTH/SOUTH ORIENTED FLOW. ALTHOUGH
CHANCES GET LOWER AS WE GO THROUGH EXTENDED TIME FRAME WILL KEEP
POPS GOING THROUGH SUNDAY EVERYWHERE AS PER PREVIOUS FORECAST. WITH
TIME MEDIUM RANGE MODELS WANT TO BEGIN TO SHIFT THE RIDGE BACK EAST
INTO CENTRAL/SOUTHERN PLAINS WHICH WOULD MEAN RETURN TO HOT AND
DRIER CONDITIONS BY WEEKS END AND WILL TREND THAT WAY. HOPE TO SEE
NEWEST MRF BEFORE ISSUANCE TIME...OTHERWISE NO MAJOR CHANGES
ANTICIPATED TO EXTENDED.

FCSTID = 30
PRELIMINARY CCF NUMBERS...
OKC   85  66  86  68 /  60  40  40  20
HBR   90  67  90  68 /  40  40  30  30
SPS   94  69  93  70 /  40  40  30  20
GAG   85  64  87  66 /  40  40  30  30
PNC   85  67  87  68 /  50  40  30  30
DUA   87  67  89  69 /  70  40  40  20

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Jul 22, 2:35 AM CDT, 3 hours 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
235 AM CDT SAT JUL 22 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 AM    20 NNE MOORELAND          OK   87 MPH WIND GUST
07/22/00   WOODWARD                       MEASURED BY FREEDOM MESONET
                                          SITE WHICH IS IN WOODWARD
                                          CO.

TL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:02 AM CDTSevere Thunderstorm WarningOUNHarper43 min
Jul 22, 1:38 AM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward52 min
Jul 22, 1:43 AM CDTSevere Thunderstorm WarningOUNWoods57 min
Jul 22, 2:18 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods47 min
Jul 22, 2:26 AM CDTSevere Thunderstorm WarningOUNMajor, Woodward49 min
Jul 22, 3:04 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant41 min
Jul 22, 3:09 AM CDTSevere Thunderstorm WarningOUNBlaine51 min
Jul 22, 3:13 AM CDTSevere Thunderstorm WarningOUNGarfield, Major47 min
Jul 22, 3:20 AM CDTSevere Thunderstorm WarningOUNCuster, Dewey40 min
Jul 22, 3:23 AM CDTSevere Thunderstorm WarningOUNKingfisher52 min
Jul 22, 3:31 AM CDTSevere Thunderstorm WarningOUNCaddo, Canadian49 min
Jul 22, 3:49 AM CDTSevere Thunderstorm WarningOUNLogan41 min
Jul 22, 3:57 AM CDTSevere Thunderstorm WarningOUNGarfield, Noble48 min
Jul 22, 4:03 AM CDTSevere Thunderstorm WarningOUNCaddo, Custer, Washita42 min
Jul 22, 4:06 AM CDTSevere Thunderstorm WarningOUNOklahoma39 min
Jul 22, 4:10 AM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher50 min
Jul 22, 4:20 AM CDTSevere Thunderstorm WarningOUNGrady50 min
Jul 22, 4:25 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain60 min
Jul 22, 4:34 AM CDTSevere Thunderstorm WarningOUNLogan, Payne41 min
Jul 22, 4:40 AM CDTSevere Thunderstorm WarningOUNOklahoma35 min
Jul 22, 4:51 AM CDTSevere Thunderstorm WarningOUNLincoln49 min
Jul 22, 5:08 AM CDTSevere Thunderstorm WarningOUNOklahoma52 min
Jul 22, 5:16 AM CDTSevere Thunderstorm WarningOUNPottawatomie49 min
Jul 22, 5:37 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain38 min
Jul 22, 5:37 AM CDTSevere Thunderstorm WarningOUNGarvin38 min
Jul 22, 5:45 AM CDTSevere Thunderstorm WarningOUNHughes, Seminole55 min
Jul 22, 5:45 AM CDTSevere Thunderstorm WarningOUNLincoln55 min
Jul 22, 6:05 AM CDTSevere Thunderstorm WarningOUNGarvin, McClain35 min
Jul 22, 6:05 AM CDTSevere Thunderstorm WarningOUNPottawatomie35 min
Jul 22, 6:12 AM CDTSevere Thunderstorm WarningOUNCarter, Johnston48 min
Jul 22, 6:26 AM CDTSevere Thunderstorm WarningOUNCoal49 min
Jul 22, 6:39 AM CDTSevere Thunderstorm WarningOUNMurray, Pontotoc36 min
Jul 22, 6:45 AM CDTSevere Thunderstorm WarningOUNBryan, Marshall60 min
Jul 22, 6:45 AM CDTSevere Thunderstorm WarningOUNAtoka60 min
Jul 22, 6:58 AM CDTSevere Thunderstorm WarningOUNJohnston47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.